Montana, 2014

High Wind in Montana, January 3, 2014

January 3, 2014 · NWS GGW · 1 event in 1 county or zone

A potent cold front from the northwest brought strong and gusty winds to the region, particularly to some more-exposed and high wind prone areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A potent cold front from the northwest brought strong and gusty winds to the region, particularly to some more-exposed and high wind prone areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 3, 9:16 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 3, 9:16 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
916 AM MST FRI JAN 3 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GOING FORECAST SEEMS TO HAVE THINGS WELL AT HAND...BUT IT LOOKS
LIKE FRONT MAY BE MOVING IN A BIT SLOWER THAN PREVIOUS THINKING. LOTS
GOING ON TODAY. PRECIPITATION IN THE FORM OF RAIN THIS MORNING BUT
FREEZING ON MANY ROADWAYS AS GROUND TEMPERATURES ARE BELOW
FREEZING. THIS EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON.

CANADIAN RADAR SHOWING A HEALTHY SWATH OF SNOW NEAR THE TRANS-CANADA
HIGHWAY AND MOVING SOUTH. THIS WILL BE ACCOMPANIED BY STRONG WINDS
LATER TODAY AS IT MOVES FROM NORTH TO SOUTH. VISIBILITIES WILL BE
GREATLY REDUCED AS THIS COMES THROUGH BUT PROBABLY DOWN TO A
MILE...SO NOT MEETING THE BLIZZARD CRITERIA OF A QUARTER MILE.
THEREFORE GOING WINTER WEATHER ADVISORY LOOKS GOOD AT THIS POINT.

A SURPRISE DOWNSLOPE NW WIND MAY OCCUR IN SW PHILLIPS AND PETRO CO
TODAY AS GUSTS TO 60-65 ARE POSSIBLE...THEREFORE ISSUED A HIGH
WIND WARNING FOR THIS AREA.

EARLIER UPDATE TOOK CARE OF THE HIGHER THAN EXPECTED TEMPS. JAMBA

PREVIOUS DISCUSSION...
AN ENERGETIC SHORT WAVE TROUGH...SEEN ON THE GOES WATER VAPOR
IMAGERY...SWEEPS INTO NORTHEAST MONTANA TODAY SENDING A COLD FRONT
THROUGH THE AREA. A CLOSED SURFACE LOW ALSO RUNS ACROSS THE REGION
PRODUCING STRONG WEST WIND THAT WILL VEER TO THE NORTHWEST BY
EVENING.

AN OVERNIGHT CHINOOK CAUSED SURFACE TEMPERATURES TO RISE IN
ADVANCE OF THE COLD FRONT. COMPLEX MODEL SOUNDINGS SUGGEST WARM
AIR WILL BE IN PLACE WHEN THE FRONT BEGINS TO MOVE INTO THE AREA.
SOUNDINGS SUPPORT RAIN ACROSS THE SOUTH IF ANY PRECIPITATION
OCCURS AHEAD OF THE FRONT WITH A MIX OF FREEZING RAIN OR SNOW IN
THE NORTH. COLD AIR MAY LINGER IN THE YELLOWSTONE VALLEY IN THE
MORNING LEADING TO SMALL POTENTIAL FOR SLEET. WITH THE COMPLEXITY
OF THE PRECIPITATION TYPE...USED THE TOP DOWN WX METHOD TO
DETERMINE MORNING AND AFTERNOON WX GRIDS. TEMPERATURES BEGIN
FALLING IN THE AFTERNOON AND BY 21Z EXPECT PRECIPITATION TO CHANGE
TO ALL SNOW. WITH WINDS TURNING NORTHERLY AND INCREASING WITH THE
COLD AIR ADVECTION BEHIND THE FRONT...AND WITH RECENT STILL LOOSE
SNOW...EXPECT EXTENSIVE BLOWING SNOW. WITH THE FAST MOVING FRONT
SNOW AMOUNTS WILL BE GENERALLY LIGHT...ONE TO TWO INCHES...BUT
WITH ADDITION OF THE BLOWING SNOW POTENTIAL A WINTER WEATHER
ADVISORY IS IN PLACE. SNOW AND WIND ARE EXPECTED TO EASE LATER
TONIGHT WITH WEAK HIGH PRESSURE PUSHING INTO EASTERN MONTANA.

A SECONDARY PUSH BY AN IMPRESSIVE INCOMING ARCTIC VORTEX WILL
RESULT IN FALLING TEMPERATURES ON SATURDAY WITH UP-SLOPE SNOW
DEVELOPING INTO CENTRAL MONTANA. THE POLAR VORTEX TYPE UPPER LOW
MOVES ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA SATURDAY NIGHT.
THIS BRINGS AN EVEN COLDER ARCTIC COLD FRONT SOUTH WITH ENOUGH
MOISTURE THAT THERE COULD BE SOME LIGHT SNOW. BITTERLY COLD 850MB
TEMPERATURES AS COLD AS -35C MOVE ACROSS THE NORTHEAST CORNER OF
MONTANA SUNDAY MORNING. ARCTIC HIGH PRESSURE BUILDS INTO MONTANA
DURING THE DAY SUNDAY. SOME LOCATIONS WILL HAVE HIGHS NEAR -20.
THE MOVEMENT OF THE SURFACE HIGH WILL MAINTAIN MODERATE TO BRISK
WIND STRENGTH SATURDAY NIGHT AND SUNDAY. SO WITH THE VERY COLD
TEMPERATURES... WIND CHILLS WILL BECOME HAZARDOUS TO DANGEROUS.
SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
POLAR VORTEX TYPE UPPER LOW MOVES TO THE EAST SUNDAY NIGHT. ARCTIC
HIGH PRESSURE WILL BE OVER EASTERN MONTANA WITH BITTER COLD
TEMPERATURES. WIND CHILLS WILL BE 40 BELOW TO 60 BELOW. SOME
AREAS WILL SEE -30S FOR LOWS SUNDAY NIGHT. IF SKIES ARE CLEAR ALL
NIGHT... A FEW LOCATIONS MAY SEE -40 OR COLDER.

NORTHERLY FLOW ALOFT BECOMES NORTHWEST ON MONDAY WHICH WILL ALLOW
TEMPERATURES TO MODERATE. HOWEVER...SHALLOW ARCTIC AIRMASS WILL BE
DIFFICULT TO DISLODGE FROM THE REGION SO IT WILL BE TUESDAY BEFORE
MOST AREAS SEE TEMPERATURES ABOVE ZERO FOR HIGHS. A WEAK WAVE ON
WEDNESDAY MAY HAVE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SNOW.

A SHORTWAVE RIDGE WILL WARM TEMPERATURES TO NEAR NORMAL WHICH WILL
CONTINUE INTO FRIDAY. FORRESTER

&&

.AVIATION...
FLIGHT CATEGORY: VFR DURING THE MORNING. DETERIORATING CONDITIONS
TO IFR BY AFTERNOON DUE TO AN INCOMING STORM.

INCOMING STORM: AN INCOMING COLD FRONT WILL BRING GRADUALLY
DETERIORATING CONDITIONS FROM ABOUT 12Z ONWARD WITH A LOWERING
CLOUD DECK INTO AT LEAST MVFR AROUND 18Z. BY 21Z IFR WILL BE
POSSIBLE. A QUICK BURST OF FREEZING RAIN MAY OCCUR THIS MORNING
AND WILL BE RAPIDLY FOLLOWED BY SNOW WITH BLOWING AND DRIFTING.
VISIBILITY COULD REDUCE TO LESS THAN ONE MILE AT TIMES THROUGH
THIS AFTERNOON AND EVENING.

WIND SHEAR: A SLIGHT CONCERN EXISTS THIS MORNING FOR WIND SHEAR
JUST A FEW HUNDRED FEET UP OFF THE DECK AS A JET AHEAD OF THE
INCOMIN STORM WILL BE TRACKING BY THE AREA THIS MORNING AND COULD
REACH UP TO 60KTS AT THE CORE WITH A SUBSTANTIAL DIFFERENCE FROM
THE GROUND DUE TO INVERSION.

AREA WINDS: 10 TO 20 KTS OUT OF THE SOUTHWEST THIS MORNING...
INCREASING TO 20 TO 30 KTS AND VEERING TO THE NORTHWEST LATE THIS
AFTERNOON INTO THE EVENING. WINDS WILL CALM SLIGHTLY AFTER
MIDNIGHT TO AROUND 10 TO 15 KTS.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR PETROLEUM...
SOUTHWEST PHILLIPS.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM MST
THIS EVENING FOR DAWSON...GARFIELD...MCCONE...PETROLEUM...
PRAIRIE...RICHLAND...SOUTHWEST PHILLIPS...WIBAUX.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
EASTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...
SHERIDAN...WESTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 3, 3:22 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MST FRI JAN 3 2014

MTZ016>027-059>062-041000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING
FOR FREEZING RAIN...SNOW AND BLOWING SNOW. EXPECT HAZARDOUS TRAVEL
CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD ARCTIC AIR WILL MOVE INTO THE REGION BEGINNING SATURDAY
AFTERNOON. BRISK NORTHWEST WINDS SATURDAY THROUGH TUESDAY
MORNING WILL PRODUCE HAZARDOUS TO DANGEROUS WIND CHILLS OF 30 TO
60 BELOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garfield

When
January 3, 1:00 PM MST to 4:15 PM MST
Where
Garfield forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

The Lufborough Hill MT-200 DOT site recorded a peak wind gust of 63 mph at 2:22 PM. Sustained winds of 40 mph or greater occurred from 1:00 PM to 4:15 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490186.